Background and aims: Delayed bleeding after gastric endoscopic submucosal dissection (ESD) in patients receiving anticoagulants remains an unpreventable adverse event. Although direct-acting oral anticoagulants (DOACs) have superior efficacy in preventing thromboembolism, their effects on the occurrence of delayed bleeding remain unclear. This study aimed to elucidate the clinical effect of DOACs on delayed bleeding after gastric ESD. Patients and methods: We retrospectively examined 728 patients who received anticoagulants and were treated for gastric neoplasms with ESD in 25 institutions across Japan. Overall, 261 patients received DOACs, including dabigatran (92), rivaroxaban (103), apixaban (45) and edoxaban (21), whereas 467 patients were treated with warfarin. Results: Delayed bleeding occurred in 14% of patients taking DOACs, which was not considerably different in patients receiving warfarin (18%). Delayed bleeding rate was significantly lower in patients receiving dabigatran than in those receiving warfarin and lower than that observed for other DOACs. Multivariate analysis showed that age ≥ 65, receiving multiple antithrombotic agents, resection of multiple lesions and lesion size ≥ 30 mm were independent risk factors, and that discontinuation of anticoagulants was associated with a decreased risk of bleeding. In multivariate analysis among patients taking DOACs, dabigatran therapy was associated with a significantly lower risk of delayed bleeding. Conclusions: The effects of DOACs on delayed bleeding varied between agents, but dabigatran therapy was associated with the lowest risk of delayed bleeding. Switching oral anticoagulants to dabigatran during the perioperative period could be a reasonable option to reduce the risk of delayed bleeding after gastric ESD.
- Delayed bleeding
- Direct-acting oral anticoagulants
- Gastric endoscopic submucosal dissection